Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Albuquerque, NM

February 17, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 17, 2018, 1:59 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 18, 2018, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 1:59 PM MST (20:59 UTC)
In effect from
Feb 18, 2018, 12:00 PM MST
Expired
Feb 18, 2018, 2:35 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS85 KABQ 172059
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
159 PM MST Sat Feb 17 2018

......RED FLAG WARNING IN EFFECT FOR THE NORTHEAST PLAINS FROM
NOON TO 4 PM MST SUNDAY AFTERNOON FOR STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WELL ABOVE AVERAGE TEMPERATURES.....

.As a cold upper level trough drops south into CA and Nevada on
Sunday, increasing southwest winds aloft will result in a lee
side surface low over eastern CO and increasing southwest winds
across the northeast plains. Critical fire weather conditions are
likely for the northeast plains Sunday afternoon.

NMZ104-181400-
/O.UPG.KABQ.FW.A.0007.180218T1900Z-180218T2300Z/
/O.NEW.KABQ.FW.W.0009.180218T1900Z-180218T2300Z/
Northeast Plains-
159 PM MST Sat Feb 17 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 4 PM MST SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 4 PM MST Sunday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast plains Sunday afternoon.

* 20 FOOT WINDS...Southwest 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...13 to 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
468 
WWUS85 KABQ 180935
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
235 AM MST Sun Feb 18 2018


NMZ104-181045-
/O.CAN.KABQ.FW.W.0009.180218T1900Z-180218T2300Z/
Northeast Plains-
235 AM MST Sun Feb 18 2018

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the Red
Flag Warning. 

Humidity has increased overnight ahead of forecast and is no
longer expected to reach critical threshold. Therefore, the Red
Flag Warning has been cancelled. However, elevated fire weather
conditions are anticipated this afternoon for much of northeast
New Mexico.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 17, 10:45 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 17, 10:45 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1045 AM MST Sat Feb 17 2018

.AVIATION...
18Z TAF CYCLE
Areas of low clouds and fog has finally dispersed. As the flow aloft
transitions to swly this afternoon, a lee side sfc trough will
develop over northeast NM and result in increasing south winds for
KLVS, where gusts to 25kt will occasionally occur. Mostly clear sky
and light winds west of the central mt chain will lead to the
potential for patchy fog or low clouds again Sunday morning. Favored
areas for fog or LIFR cigs Sunday morning include KGUP, KABQ, and
KSAF. Elsewhere, strong west winds aloft will move over northern NM
tonight and continue into Sunday, likely resulting in strong west
winds from the Sangre de Cristo crest ewd to the northeast highlands
including KRTN.

&&

.PREV DISCUSSION...250 AM MST Sat Feb 17 2018...
.SYNOPSIS...
Today will be much warmer thanks to plenty of sunshine, with
temperatures rising above normal most areas. The warming trend will
continue into Sunday, with strong downslope winds across the
northeast quarter helping temperatures to rise well above normal.
Monday will be a very windy day ahead of an approaching cold front.
Precipitation chances will be on the uptrend Sunday night through
Monday in advance of the cold front, focusing over the western and
northern high terrain. In particular, the northwest mountains may
receive significant snowfall Sunday night through Tuesday. Much
colder conditions will follow Tuesday into Wednesday, with below
normal temperatures forecast. Look for a warm up toward the end of
next week, especially across the eastern plains thanks to breezy
downslope winds.

&&

.DISCUSSION...
Clearing will continue east across the state as cirrus moves off
into Texas, with much drier air moving in behind it. However,
moisture trapped in the lower boundary layer where recent
precipitation has saturated soils will present a near-ideal setup for
low stratus/fog. Visibility has already dropped down to near one
quarter mile in fog at the Belen and Ruidoso AWOSs, with more
development/reductions anticipated over the the next several hours.
Will be monitoring closely for a potential dense fog advisory.
Otherwise, a warming trend will begin today with abundant sunshine
helping temperatures to rise above normal most areas. The warming
will continue Sunday, especially across the east central and
northeast plains where strong downslope winds will help temperatures
to rise well above normal. A wind advisory will likely be required
for portions of northeast/east-central New Mexico on Sunday. A Fire
Weather Watch is in place for Sunday across the northeast (see Fire
Weather discussion below for details).

Widespread strong winds are forecast to develop Monday in advance of
a potent cold front, forecast to push through Tuesday. Wind
Advisories and perhaps a few High Wind Warnings will likely be
required on Monday. Precipitation chances will ramp up Sunday night
into Monday as Pacific moisture interacts with a very cold northern
stream trough dropping out of the Pacific NW toward New Mexico and
the southern Rockies. Precipitation will favor the western and
northern high terrain, with significant snowfall possible in and near
the northwest mountains near Chama. A Winter Storm Watch will be
issued shortly, with potential for over one foot of snow over the
Tusas Mountains between Sunday night and Tuesday morning. A strong
baroclinic zone will transition east across western New Mexico Monday
night into Tuesday morning and may bring a round of snow to the
Albuquerque and Santa Fe Metro areas early Tuesday morning. Much
colder air will invade behind the cold front Tuesday, with below
normal temperatures forecast going into Wednesday. 700mb temperatures
are forecast to drop to between -11 and -12C on Tuesday over KABQ.

Look for a warm up late next week, with breezy downslope conditions
bringing temperatures back above normal across the eastern plains.
Some significant differences show up in the 00Z medium range model
solutions by late next week, so forecast confidence is relatively low
beyond Wednesday.

11

&&

.FIRE WEATHER...
Dry westerly flow will eventually scour out the low level moisture
currently in place across much of the forecast area late this
morning as a lee surface trough develops over northeast NM. Lee
trough/low strengthens Sunday, resulting in strong southwest winds
and the likelihood of critical fire weather conditons for the
northeast plains Sunday afternoon. Issued a fire weather watch as a
result of the strong wind, relative humidity forecasts near 15% and
an unstable airmass. Relatively moist southwest flow aloft is
expected west of the central mountain chain with a few rain and high
elevation snow showers expected across the northwest half of the
state.

Winds increase further Monday with widespread strong southwest winds
expected across much of NM. Relative humidity levels, however, are
forecast to remain above 20%. ECWMF remains  the most consistent
model from run to run and is favored. The associated strong cold
front is forecast to push to the AZ/NM border around sunset Monday.
Much colder air will push into the state Monday night and Tuesday,
along with areas of snow across the northwest half. Heavy snow is a
possibility for the western an northern mountains Sunday night
through Tuesday. Dry and cold conditions remain on track for
Wednesday with another system possible for Thursday. Active weather
pattern continues through next weekend.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Sunday afternoon for the following zones...
NMZ104.

Winter Storm Watch from Sunday evening through late Monday night
for the following zones... NMZ510.

&&
Hazardous weather outlook, Feb 17, 3:18 AM MST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
318 AM MST Sat Feb 17 2018

NMZ501>540-181200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
318 AM MST Sat Feb 17 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Very windy conditions may develop over the northern Sangre De Cristo
Mountains late tonight and spread down the east slopes near the
Colorado border. A Wind Advisory may be required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect for the northeast plains Sunday
afternoon due to dry and windy conditions forecast to develop. Windy
to very windy conditions Sunday afternoon may also require Wind
Advisories to be issued for portions of east central and northeast
New Mexico.

A Winter Storm Watch is in effect for the Northwest Mountains
beginning Sunday night and continuing into early Tuesday morning,
when several rounds of heavy snow are possible.

Very windy conditions are forecast to develop Monday in advance of a
potent cold front. Wind Advisories and even a few High Wind Warnings
will likely be required for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Feb 17, 11:19 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1119 AM MST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             5 SW BONITO LAKE        33.40N 105.78W
02/16/2018  E9.0 INCH        LINCOLN            NM   OTHER FEDERAL

            SIERRA BLANCA SNOTEL.

0915 AM     SNOW             2 NNE ALTO              33.43N 105.65W
02/17/2018  M2.0 INCH        LINCOLN            NM   COCORAHS

0915 AM     SNOW             3 NE BONITO LAKE        33.49N 105.70W
02/17/2018  M1.0 INCH        LINCOLN            NM   COCORAHS

1000 AM     SNOW             6 WSW BONITO LAKE       33.40N 105.80W
02/17/2018  E5.0 INCH        LINCOLN            NM   PUBLIC

            SKI APACHE.

&&

EVENT NUMBER ABQ201800087
EVENT NUMBER ABQ201800088
EVENT NUMBER ABQ201800089
EVENT NUMBER ABQ201800090

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:01 AM MSTFire Weather WatchABQHarding, San Miguel, Union12 hr
Feb 17, 3:02 AM MSTWinter Storm WatchABQ24 hr
Feb 17, 2:36 PM MSTWind AdvisoryABQ27 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.